MAUDE Adverse Event Report: COOK INC ENTUIT SECURE GASTROINTESTINAL SUTURE ANCHOR SET; FGE CATHETER, BILIARY, DIAGNOSTIC

COOK INC ENTUIT SECURE GASTROINTESTINAL SUTURE ANCHOR SET; FGE CATHETER, BILIARY, DIAGNOSTIC
Model Number N/A
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993); Loosening of Implant Not Related to Bone-Ingrowth (4002)
Health Effect - Clinical Codes Peritonitis (2252); Pneumoperitoneum (4819)
Date of Event 05/17/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a 50-year-old male patient developed peritonitis following placement of a chait percutaneous cecostomy catheter.A percutaneous endoscopic cecostomy was performed on (b)(6) 2023.The catheter was placed in the cecum with three anchors stretched to the skin.No immediate complications occurred during the procedure or the following day.After the first irrigation 48 hours later on (b)(6) 2023, the patient experienced a sudden onset of abdominal pain and contracture.An immediate ct scan was done and showed pneumoperitoneum and peritonitis.During the midline laparotomy that followed, it was found that right and superior anchors placed during the initial procedure had loosened, causing the cecum to pull away from the parietal peritoneum.Diffuse purulent peritonitis was confirmed.The cecal orifice was on its anti-mesocolic face, punctiform (3mm).The cecum was well vascularized.The chait pigtail catheter was found to be in place in the cecum.Bacterial sampling was completed.The chait catheter was then removed from the patient and the closure of the 3mm orifice left behind was completed with 4/0 sutures with epiploplasty.A peritoneal lavage was then performed.The patient then underwent a malone appendicostomy without intestinal resection.A drain was placed in the douglas anatomical region and expressed itself in the left iliac fossa.The right pararectal neo-appendicostomy was intubated by a foley catheter.Aponeurotic closure was completed with sutures.Cutaneous closure was done with 3/0 sutures and the former cecostomy orifice was washed.No other harm to the patient has currently been reported.Cook is working to obtain additional information regarding the identity (rpn and lot) of the anchors used during the initial procedure; however, this information has not been made available at the time of this report.
 
Additional Manufacturer Narrative
Blank fields on this form indicate the information is unknown or unavailable.Additional common name: exd irrigator, ostomy.Additional product code: exd.This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Correction: h6 - annex a.Investigation / evaluation: it was reported that on (b)(6) 2023, an entuit secure gastrointestinal suture anchor set (rpn: gias-srm-adj-3; lot#: unknown) malfunctioned.The device was placed in the patient on (b)(6) 2023, during an endoscopic cecostomy catheter (rpn: tdcs-100-m) placement procedure for colonic irrigation.The three anchors were placed in the cecum and secured at skin level.There were no complications on the day of the procedure nor the following day.The first irrigation was performed on (b)(6) 2023.At this time the patient experienced sudden onset of abdominal pain with contracture.A ct (computed tomography) scan was performed immediately which showed pneumoperitoneum and peritonitis.The ct also showed that the cecum was not attached to the abdominal wall (parietal peritoneum) and that two of the suture anchor threads were loose.As a result, the patient required an additional surgical procedure.An open laparotomy was performed for abdominal exploration, bacterial sampling, and abdominal washing (lavage).A 15 french drain was placed to drain the peritoneum (make and model unknown).The previous cecostomy opening was closed, and a new appendicostomy (malone procedure) was created.No other adverse events were reported due to this occurrence.Reviews of documentation including the complaint history, device history record (dhr), quality control procedures, and instructions for use (ifu), as well as a visual inspection of the returned device, were conducted during the investigation.One used chait cecostomy catheter and three used suture anchors were returned to cook for evaluation.A visual examination was conducted on the returned product.No damage was noted on the returned device.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.The customer did not provide the lot number for the complaint device.Cook reviewed the sales history for this customer and was able to narrow down the lot number to 14728867 which is specific to the customer entity within a 3-year time period.A review of the dhrs for the reported complaint device lot: 14728867 and the related subassembly lots revealed no related non-conformances.No other complaints were reported from the affected lot.Cook also reviewed product labeling.Instructions for use (ifu) document [entuit secure adjustable gastrointestinal suture anchor set] is packaged with this device.The intended use section of the product ifu specifies the device is to be utilized for gastropexy.The following information is provided in the product ifu in relation to the reported failure mode: ¿intended use: the entuit secure adjustable gastrointestinal suture anchor set is intended for anchoring the anterior wall of the stomach to the abdominal wall prior to introduction of interventional catheters.¿ the information provided upon review of the dmr, ifu, dhr, and returned device suggests that the device was not manufactured out of specification, and that there are no nonconforming devices in house or out in the field.Based on the information provided, inspection of the returned device, and the results of the investigation, cook has concluded off label use of the entuit suture anchors used to secure the cecum to the abdominal wall may have contributed to this incident.Cook only indicates use of these anchors in the stomach.Although the radiologic techniques for placing tubes within the stomach or cecum are similar, the ability of the tissue to retain suture anchors and the surety that the intestinal serosa can be directly opposed against the abdominal wall using these devices and techniques, is quite different.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.
 
Additional Manufacturer Narrative
The event is currently under investigation.A follow-up report will be submitted upon receipt of additional information or completion of the investigation.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
It was confirmed by the area representative on 05jun2023 that the suture anchors used in the procedure were a cook device (rpn: gias-srm-adj-3).

Brand Name
ENTUIT SECURE GASTROINTESTINAL SUTURE ANCHOR SET
Common Device Name
FGE CATHETER, BILIARY, DIAGNOSTIC
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key17005880
Report Number1820334-2023-00661
Device Sequence Number6776070
Product Code FGE
UDI-Device Identifier00827002363922
UDI-Public(01)00827002363922(17)250418(10)14597397
Combination Product (Y/N)N
PMA/510(K) Number
K152524
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/19/2023
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/18/2025
Device Model NumberN/A
Device Catalogue NumberGIAS-SRM-ADJ-3
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 05/17/2023
Supplement Date Received by Manufacturer06/05/2023
07/17/2023
Initial Report FDA Received Date05/25/2023
Supplement Report FDA Received Date06/07/2023
07/19/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/18/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3 ANCHORS (RPN AND LOT UNKNOWN).; COOK THSF-35-80-AES, LOT: 14753789.; RPN: TDCS-100-M, LOT: 14597397.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR
Patient SexMale